Hail, Val Verde
- When
- May 13, 5:35 PM CST
- Where
- Val Verde County, 3.66 mi SSE of Pandale
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.130, -101.530
S. The line of convection moved to the northeast bringing severe weather to much of the hill country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed quickly across Val Verde County in the unstable environment ahead of an upper level trough moving in from the Western U.S. The line of convection moved to the northeast bringing severe weather to much of the hill country. Several long track supercells moved across the Austin area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 5:12 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 612 PM CDT TUE MAY 13 2008 .UPDATE...UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH WHICH IS IN EFFECT FOR THE EDWARDS PLATEAU AND TEXAS HILL COUNTRY UNTIL 11 PM. && .PREV DISCUSSION... /ISSUED 557 PM CDT TUE MAY 13 2008/ AVIATION... 4 THSD TO 8 THSD SCT WITH CIGS FORMING ABOVE 10 THSD FT BECOMING CIGS 3 THSD TO 6 THSD BKN BETWEEN 00Z AND 06Z...WITH SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER 06Z WITH CIGS 1 THSD TO 3 THSD BKN TO OVC. VSBYS WILL COULD FALL TO AOB 3 MILES IN THE STRONGER THUNDERSTORMS...THAT WILL POTENTIALLY BRING STRONG WINDS...FREQUENT LIGHTNING...SOME HAIL AND BRIEF PERIODS OF HEAVY RAIN. CIGS 2 THSD TO 3 THSD BKN ARE EXPECTED TO LINGER FROM 12Z TO 18Z WEDNESDAY... ALONG WITH SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. PREV DISCUSSION... /ISSUED 400 PM CDT TUE MAY 13 2008/ DISCUSSION... THUNDERSTORMS WILL BEGIN TO TAKE-OFF ALONG THE DRYLINE AND OVER THE BURRO MOUNTAINS EARLY THIS EVENING AS THE UPPER LOW OVER SOUTHERN ARIZONA PROGRESSES EAST AND ACTS TO FURTHER DESTABILIZE THE ATMOSPHERE ACROSS WEST AND CENTRAL TEXAS. THE 20Z LAPS ANALYSIS SHOWED MU CAPES IN THE 3000-4000 J/KG RANGE ACROSS MOST OF OUR AREA AND LITTLE CAP REMAINING. WITH SURFACE DEWPOINT TEMPS IN THE LOWER 70S ADVECTING NORTHWEST ACROSS OUR AREA THIS EVENING...THE ATMOSPHERE WILL BE PRIMED FOR DEEP AND SUSTAINED CONVECTION. THE 12Z NAM12 AND GFS SOLUTIONS HAVE BACKED-OFF A TAD ON THE QPF COMPARED TO PREVIOUS RUNS...BUT STILL SHOW OUR NORTHERN HILL COUNTRY (INCLUDING AUSTIN) WITH THE BEST CHANCE FOR PRECIP TONIGHT. THE SPC HAS INCLUDED US IN THE SLIGHT RISK AREA OF BOTH THE DAY1 AND DAY2 CONVECTIVE OUTLOOKS. THIS FITS WELL WITH THE OVERALL SYNOPTIC PATTERN AND SEASONAL CLIMATOLOGY OF SEVERE THUNDERSTORMS FOR OUR AREA. WITH PWATS IN THE 1.5 TO 2.0 INCH RANGE...HAVE INCLUDED A MENTION OF LOCALLY HEAVY RAINFALL .THINKING 1-3 INCHES ARE POSSIBLE...ESPECIALLY OVER THE NORTHERN HILL COUNTRY. THE DRYLINE WILL GET PUSHED INTO OUR AREA LATE WEDNESDAY AFTERNOON AND EVENING AS THE UPPER LOW MOVES-OUT ACROSS THE TEXAS PANHANDLE. THUNDERSTORMS WILL LIKELY INITIATE ALONG THE DRYLINE AFTER MAX- HEATING WEDNESDAY...AND MOVE EAST WEDNESDAY NIGHT INTO THE I-35 CORRIDOR. THE MODEL SOLUTIONS HAVE TRENDED-DOWN WITH THIS SCENARIO OVER THE PAST COUPLE OF RUNS...AS HAVE OUR POPS...BUT THIS CONTINUES AS A REAL POSSIBILITY. A COLD FRONT WILL PUSH THROUGH THURSDAY NIGHT AND POPS WILL TREND- DOWN AS DRY AIR MOVES INTO OUR AREA. A 2ND UPPER LOW IS FORECAST TO DEVELOP AND CUT-OFF OVER NW MEXICO BY FRIDAY...WITH A WEAK RIDGE ALOFT OVER OUR AREA THROUGH THE WEEKEND. GULF MOISTURE WILL BEGIN TO RETURN ON SUNDAY...WITH A WARMING TREND AS TEMPERATURES INCREASE BACK ABOVE NORMAL AND CONTINUE INTO EARLY NEXT WEEK WITH LITTLE-TO-NO CHANCE FOR PRECIP. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 88 70 82 60 / 70 30 30 40 10 AUSTIN BERGSTROM INTL AIRPORT 71 87 69 84 58 / 70 30 30 40 10 DEL RIO INTL AIRPORT 72 94 70 90 65 / 30 10 30 20 30 SAN ANTONIO INTL AIRPORT 73 90 71 84 63 / 50 20 30 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 03/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 358 PM CDT TUE MAY 13 2008 TXZ171>173-183>194-202>209-217>225-228-141200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 358 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EDWARDS PLATEAU THIS EVENING...THEN SPREAD EAST AND BECOME MORE NUMEROUS LATE TONIGHT OVER THE HILL COUNTRY AND NEAR THE AUSTIN METRO AREA. LOCALLY HEAVY RAINS OF 1 TO 3 INCHES MAY RESULT IN AN ISOLATED FLASH FLOOD THREAT...GENERALLY NORTH OF A CAMP WOOD TO SAN MARCOS TO GIDDINGS LINE. OTHERWISE... THE PRIMARY THREATS ARE FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR LATE WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 525 PM CDT TUE MAY 13 2008 TXZ171-132330- LLANO- 525 PM CDT TUE MAY 13 2008 ...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF LLANO COUNTY... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING WEST OF LLANO COUNTY...MOVING EAST AND NORTHEAST AT 35 MPH. THESE STORMS COULD AFFECT PARTS OF LLANO COUNTY IN THE NEXT 1 TO 3 HOURS. THESE THUNDERSTORMS WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 533 PM CDT TUE MAY 13 2008 TXZ171-188-132330- GILLESPIE-LLANO- 533 PM CDT TUE MAY 13 2008 ...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF LLANO AND GILLESPIE COUNTIES... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING WEST OF LLANO AND GILLESPIE COUNTIES... MOVING EAST AND NORTHEAST AT 35 MPH. THESE STORMS COULD AFFECT PARTS OF LLANO AND GILLESPIE COUNTY IN THE NEXT 1 TO 3 HOURS. THESE THUNDERSTORMS WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 559 PM CDT TUE MAY 13 2008 TXZ202-217-140000- KINNEY-MAVERICK- 559 PM CDT TUE MAY 13 2008 ...SHOWERS AND THUNDERSTORMS DEVELOPING WEST OF KINNEY AND MAVERICK COUNTIES... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING WEST OF KINNEY AND MAVERICK COUNTIES. THESE THUNDERSTORMS COULD DEVELOP FURTHER EAST OVER PARTS OF KINNEY AND MAVERICK COUNTIES THIS EVENING...MOVING TO THE EAST AND NORTHEAST AT 35 MPH. THESE THUNDERSTORMS WOULD BRING SOME HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 606 PM CDT TUE MAY 13 2008 TXZ183-140000- VAL VERDE- 606 PM CDT TUE MAY 13 2008 ...THUNDERSTORMS DEVELOPING QUICKLY OVER VAL VERDE COUNTY... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS FORMING QUICKLY FROM THE WEST OVER VAL VERDE COUNTY. THESE THUNDERSTORMS WILL MOVE EAST AT 35 TO 40 MPH. THESE THUNDERSTORMS WILL BRING HAIL...STRONG WINDS...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING TO VAL VERDE COUNTY.
The Laughlin AFB radar (KDFX), 154 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
36 hail, 6 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.
Penny size hail was reported by Border Patrol agents.
Hail was reported at Indianhead lodge.
Roof damage was reported near the San Antonio Airport.
Multiple trees were reported down or snapped across the county. A large bow echo moved through the county and produced wind damage mainly through the central sections of the county from Granite Shoals, to Marble Falls, to Burnet, and over to Bertram.
Storm survey revealed a small tornado crossed a wooded area and partially struck a mobile home on Overlook Trail. There was light damage to a parked vehicle in front of the home. A small porch was damaged and lumber was thrown into the front window. A large two by four was found stuck into a pop up travel camper next to the mobile home. Numerous trees were damaged.
Hail was reported at the Maverick County airport.
There were numerous reports of hail in the city of Llano.
Tree limbs reported down on 1431 just west of Marble Falls.
Law enforcement reported a brief tornado touchdown which uprooted a few trees at 3707 CR 101.
There was a lightning strike that caused a house fire on Legends of Hutto Trail near state highway 1660.
Strong winds associated with a parent supercell produced widespread damage mainly in the Lookout at Brushy Creek subdivision and a few other surrounding streets. Numerous fences, playscape equipment, and trampolines were either damaged or destroyed. Minor roof damage was seen on several homes with mainly shingles missing. A few windows and doors were blown in. Large trees were uprooted and branches were broken off. Straightline winds were estimated at 70 to 80 mph.
Newspaper in Lexington reported trees down in the city of Lexington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102291, 102293, 102294, 102295, 102296, 102297, 102298, 102299, 102300, 102303, 102304, 102536, 102312, 102313, 102314, 102315, 102316, 102317, 102318, 102319, 102320, 102329, 102330, 102331, 102332, 102551, 102346, 102347, 102350, 102352, 102353, 102354, 102355, 102356, 102357, 102358, 102359, 102447, 102371, 102373, and more.